Michigan, 2024

Tornado and Damaging Winds in Michigan, June 5, 2024

June 5, 2024 · NWS DTX · 10 events in 5 counties and zones

Line of showers and thunderstorms rapidly developed from northern Ohio to northern lower Michigan early in the afternoon of the 5th in advance of an approaching cold front. Scattered storms within this line became strong to severe as they crossed southeast Michigan leading to areas of wind damage over the northern Metro Detroit area as well as into the eastern Thumb.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Line of showers and thunderstorms rapidly developed from northern Ohio to northern lower Michigan early in the afternoon of the 5th in advance of an approaching cold front. Scattered storms within this line became strong to severe as they crossed southeast Michigan leading to areas of wind damage over the northern Metro Detroit area as well as into the eastern Thumb. While this occurred, a spin-up tornado occurred over Livonia resulting in tree damage/downed trees along its path with one large tree falling on a home unfortunately killing a 2 year old boy and critically injuring his mother as they slept.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 5, 12:48 PM EST, 1 hour 10 minutes earlier. Its key messages:

  • Widespread showers and thunderstorms this afternoon, ending early this evening. Some of these storms may be strong to marginally severe.
  • Localized rainfall totals of 1 to 2 inches are possible for areas that see multiple storms this afternoon.
  • Pattern shift for the latter half of the week brings below normal temperatures through at least the end of the week along with periodic chances of rain.
Area forecast discussion, Jun 5, 12:48 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
148 PM EDT Wed Jun 5 2024

.KEY MESSAGES...

- Widespread showers and thunderstorms this afternoon, ending early
this evening. Some of these storms may be strong to marginally
severe.

- Localized rainfall totals of 1 to 2 inches are possible for areas
that see multiple storms this afternoon.

- Pattern shift for the latter half of the week brings below normal
temperatures  through at least the end of the week along with
periodic chances of rain.

&&

.AVIATION...

Convection has begun to perk up this afternoon ahead of the
approaching cold front. Will include a VCTS for the scattered
activity from 18-20Z before a convection cluster over northern
Indiana brings a more solid line of storms which a tempo will cover
for now. Biggest risk with these storms will be heavy rainfall, wind
gusts to 50-60 mph and large hail. Some question as to whether there
could be redevelopment behind the leading storms or not. Will keep a
couple hours of showers lingering and adjust as needed. An
additional period of showers will be possible from about 06-10Z
overnight as a secondary cold front drops through.

For DTW/D21 Convection...Scattered showers and thunderstorms are
ongoing as of 18Z around the area but the better coverage remains
off to the west and southwest. A cluster of storms currently lifting
into MI will impact DTW generally 20-23Z. Storms will be moving NE
at 30 mph while the cold front pushes everything east over time.
Storms will be capable of brief heavy downpours reducing
visibilities, strong winds to 50-60 mph and some large hail.

 DTW THRESHOLD PROBABILITIES...

* Moderate in thunderstorms this afternoon/evening.

&&

.PREV DISCUSSION...
Issued at 1023 AM EDT Wed Jun 5 2024

UPDATE...

Moist airmass in place, as 12z DTX sounding indicated a PW value of
1.5 inches, with further moisture pooling today ahead of cold front
expected to produce PW value of 1.75 inches. With a negative tilted
shortwave trough lifting through the Central Great Lakes, seems
reasonable widespread showers and scattered thunderstorms will
develop this afternoon, despite the less than stellar
instability/capes/mid level lapse rates. Surface dew pts generally in
the 67-72 degree range across southern Lower Michigan/Indiana this
morning. In the upper range, surface capes will reach 2000 J/kg with
highs in the lower 80s, but lower dew pt range will result in capes
more in the 500-1000 J/kg range. Adequate shear 0-6 KM bulk shear of
35-40 knots if the higher instability is realized to support a few
marginally severe storms (mainly wet micro-burst), favored mostly in
the 3-7 PM window. Overall, accounting for some modest mixing out of
dew pts, preference is to hold dew pts in the 68-70 degree range.
Zone update was mainly cosmetic, and do not anticipate any change
with SPC Day 1 outlook.

PREV DISCUSSION...
Issued at 411 AM EDT Wed Jun 5 2024

DISCUSSION...

Main forecast concern for today is several opportunities for showers
and thunderstorms across SE Michigan, including strong to severe
potential as a line of storms tracks through this afternoon-evening.
Leading the way is the warm front, which will lift into the cwa
through the early morning hours. The fropa so far has just been
producing virga locally, as better forcing and moisture transport are
to our west invof a 35-40 knot nocturnal low level jet. This low
level jet will eventually reach the western edge of the forecast area
between 12-15z (8am-11am), driven primarily by eastward progress of
an expansive surface trough and mid-level wave that arc from low
pressure near central Saskatchewan-Manitoba to Texas. Diurnal
weakening of the jet should lead to a decaying convective complex by
the time it reaches SE Michigan, but some degree of remnant elevated
showers/storms is likely. PoPs are highest near the Tri Cities and
decrease with southeastward extent away from the LLJ forcing,
although presence of elevated instability (500-1000 J/kg) does keep a
chance for scattered convective potential through the morning for
all of SE Michigan.

Trends in radar mosaic over the past 3 hours have shown significant
dissipation of radar returns along the upstream surface front, which
is currently over western Wisconsin/Illinois. Meanwhile, GOES-16 WV
loop depicts the lead edge of the mid-level wave catching up to the
surface feature, and will be the mechanism to watch heading into the
afternoon for redevelopment of linear convection. With the warm
front already well into the cwa and 00z KDTX RAOB observing 750 J/kg
MUCAPE ahead of the warm sector last night, should be able to
realize model forecast instability this afternoon even if we get
clipped by elevated convection this morning. With temperatures
reaching into the low 80s and dewpoints in the mid to upper 60s,
this equates to MLCAPE up to 1000-1500 J/kg by the time the mid-
level forcing arrives with minimal capping.

Timing of the wave and phased surface troughing continue to align
well with CAM output in bringing a line of thunderstorms west to
east across SE Michigan between roughly 1pm-9pm tonight.
Environmental parameter space will be favorable both from a
thermodynamic (discussed above) and kinematic perspective, with mid-
level flow increasing to 35-40 knots this afternoon for a Marginal
Risk of severe weather (SPC SWODY1). Linear mode suggests damaging
wind gusts in excess of 60 mph will be the main severe weather
threat, although heavy rainfall is also a concern considering the
seasonably high moisture content of this airmass (PWAT to 1.75") and
depth of the warm layer. Heavy downpours owing to very good
precipitation effiency could lead to localized rainfall totals of 1
to 2 inches should training storms develop ahead of the main line.
The speed and orientation of the line however are fairly progressive,
bringing an end to heavy rainfall potential late this evening as a
dry slot moves in aloft.

A notable pattern transition occurs for the late week period as the
parent closed upper low spreads southeast toward the Great Lakes. H8
temperatures drop into the single digits, corresponding to daytime
highs generally in the 70s with coolest temperatures on Friday
capped in the upper 60s. Several additional shortwaves ripple
through the flow, including a pair of waves Thursday that keep low
chances for showers and thunderstorms in the forecast.

MARINE...

A ridge of high pressure now resides across Lake Ontario, with
attention now turning to the cold front which currently resides just
west of Lake Michigan. This front is projected to move across the
eastern Great Lakes through the afternoon and evening hours, which
will likely bring numerous to widespread rain showers along with
embedded thunderstorms. There will be a marginal risk for severe
weather across all of the eastern Great Lakes given the building
instability, where wind gusts in excess of 30 knots and hail to an
inch will be possible with the strongest storms. While much less
likely, an isolated waterspout cannot be ruled out with the
thunderstorms.

Passage of the front will veer wind direction from the southeast to
the southwest this evening. A cooler air mass will then gradually
setup over the Great Lakes through at least the end of the week. The
enhanced mixing depths will bring some breezy conditions,
particularly for the nearshore zones. Small Craft Advisories may be
needed tomorrow, with the Saginaw Bay having higher probabilities to
reach criteria given the southwest flow. The favorable fetch will
allow wave heights to near the three ft threshold while wind gusts
near 25 knots.

HYDROLOGY...

A line of showers and thunderstorms is expected to track west to
east across SE Michigan between 1 PM and 9 PM today ahead of a cold
front. The airmass will seasonably warm and moist, helping this
storms become efficient rain makers with widespread rainfall amounts
up to a half inch expected. Localized higher amounts are possible if
several storms pass over any single location, in which amounts will
be closer to 1 to 2 inches. Minor flooding of prone urban and low-
lying areas, ponding of water on roadways, and rises in area rivers
will all be possible.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....DRK
UPDATE.......SF
DISCUSSION...MV
MARINE.......AM
HYDROLOGY....MV

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 5, 3:37 AM EST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
437 AM EDT Wed Jun 5 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-060845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
437 AM EDT Wed Jun 5 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

A line of strong to severe thunderstorms will track across southeast
Michigan between 1 pm and 9 pm today. Damaging wind gusts in excess
of 60 mph, isolated hail to one inch diameter, and heavy downpours
will be possible. Storm motion will be southwest to northeast at 35
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-060845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
437 AM EDT Wed Jun 5 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A line of strong to severe thunderstorms will track across southeast
Michigan between 1 pm and 9 pm today. Damaging wind gusts in excess
of 60 mph, isolated hail to one inch diameter, and heavy downpours
will be possible. Storm motion will be southwest to northeast at 35
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MV

In the hours before

Special weather statement, Jun 5, 1:01 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
201 PM EDT Wed Jun 5 2024

MIZ047-048-053-060-061-051915-
Bay MI-Shiawassee MI-Genesee MI-Saginaw MI-Midland MI-
201 PM EDT Wed Jun 5 2024

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT
BAY...SAGINAW...SHIAWASSEE... NORTHWESTERN GENESEE AND EASTERN
MIDLAND COUNTIES THROUGH 315 PM EDT...

At 200 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Pinconning to 7 miles
north of St. Charles to near Laingsburg. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saginaw, Midland, Bay City, Owosso, Durand, Chesaning, Perry, Auburn,
St. Charles, Pinconning, Laingsburg, Sanford, New Lothrop, Freeland,
Kawkawlin, Corunna, Essexville, Zilwaukee, Montrose, and Morrice.

This includes the following highways...
 I-75 between mile markers 138 and 185.
 I-675 between mile markers 1 and 7.
 I-69 between mile markers 98 and 123.
 US-10 between mile markers 115 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4391 8404 4392 8387 4374 8391 4369 8388
      4363 8369 4360 8367 4358 8370 4353 8370
      4278 8399 4277 8436 4347 8437 4347 8439
      4381 8438 4383 8436 4383 8417 4400 8417
      4400 8405
TIME...MOT...LOC 1800Z 248DEG 22KT 4389 8403 4341 8418 4293 8443

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DRK
Special weather statement, Jun 5, 1:06 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
206 PM EDT Wed Jun 5 2024

MIZ063-070-051900-
Macomb MI-St. Clair MI-
206 PM EDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MACOMB AND CENTRAL
ST. CLAIR COUNTIES THROUGH 300 PM EDT...

At 206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Macomb Township, or near New Baltimore, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Baltimore, Richmond, Armada, Memphis, Macomb Township, New Haven,
Columbus, Adair, Rattle Run, Ray Center, and Chesterfield Township.

This includes I-94 between mile markers 240 and 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4262 8285 4273 8299 4296 8279 4286 8254
TIME...MOT...LOC 1806Z 215DEG 24KT 4272 8286

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DRK
Special weather statement, Jun 5, 1:12 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
212 PM EDT Wed Jun 5 2024

MIZ061-068-069-075-051915-
Livingston MI-Genesee MI-Oakland MI-Washtenaw MI-
212 PM EDT Wed Jun 5 2024

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN
OAKLAND... LIVINGSTON...SOUTHERN GENESEE AND WESTERN WASHTENAW
COUNTIES THROUGH 315 PM EDT...

At 211 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Flint to near Howell
to near Chelsea.
Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flint, Hartland, Fenton, Howell, Grand Blanc, Brighton, Holly,
Davison, Chelsea, Dexter, Fowlerville, Pinckney, Manchester, Burton,
Hamburg, Swartz Creek, Linden, Cohoctah, Goodrich, and Gaines.

This includes the following highways...
 I-75 between mile markers 100 and 122.
 I-475 between mile markers 1 and 10.
 I-94 between mile markers 154 and 170.
 I-96 between mile markers 129 and 150.
 I-69 between mile markers 127 and 147.
 US-23 between mile markers 51 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring due to multiple storms
training over the same area and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.

&&

LAT...LON 4278 8398 4278 8392 4286 8393 4307 8379
      4304 8346 4294 8346 4208 8394 4207 8413
      4254 8414
TIME...MOT...LOC 1811Z 227DEG 28KT 4300 8371 4264 8387 4232 8406

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DRK
Special weather statement, Jun 5, 1:47 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
247 PM EDT Wed Jun 5 2024

MIZ068-069-051945-
Livingston MI-Oakland MI-
247 PM EDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OAKLAND AND
NORTHEASTERN LIVINGSTON COUNTIES THROUGH 345 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hartland, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pontiac, Novi, Hartland, Fenton, Milford, Holly, Oxford, Ortonville,
Clarkston, Auburn Hills, Wixom, Walled Lake, Wolverine Lake, Lake
Orion, Leonard, Lake Angelus, Waterford, Davisburg, Holly State
Recreation Area, and Commerce.

This includes the following highways...
 I-75 between mile markers 84 and 105.
 I-96 between mile markers 152 and 160.
 US-23 between mile markers 63 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4244 8357 4243 8358 4263 8382 4278 8371
      4278 8369 4282 8369 4287 8365 4289 8310
TIME...MOT...LOC 1847Z 225DEG 33KT 4264 8368

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DRK
Special weather statement, Jun 5, 1:54 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
254 PM EDT Wed Jun 5 2024

MIZ055-063-051945-
Sanilac MI-St. Clair MI-
254 PM EDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SANILAC AND NORTH
CENTRAL ST. CLAIR COUNTIES THROUGH 345 PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm over
Yale, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sandusky, Croswell, Yale, Lexington, Port Sanilac, Peck, Carsonville,
Applegate, Melvin, Brockway, Watertown, McGregor, Amador, Avoca,
Fargo, and Roseburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4301 8270 4308 8290 4352 8279 4347 8252
      4329 8249
TIME...MOT...LOC 1854Z 196DEG 33KT 4313 8277

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DRK

The radar

The Detroit radar (KDTX), 10 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Oakland

When
June 5, 1:58 PM EST
Where
Oakland County, 0.69 mi S of East Highland
Measured
54 kt (62 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.640, -83.570

A tree landed onto two trucks located on South Duck Lake Road. Two men were injured and take to the hospital.

Tornado, Wayne

When
June 5, 2:30 PM EST to 2:39 PM EST
Where
Wayne County, 2.16 mi ENE of Plymouth to 1.68 mi ENE of Westmore
Rating
EF1
Path length
5.75 mi
Path width
450 yd
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
42.380, -83.430

The tornado touched down just east of the intersection of Schoolcraft Rd and Eckles Rd and traveled northeast into Mason Rd, just north of I-96. The tornado continued into the intersection of Nola Rd and Lyndon Rd, uprooting large trees, snapping off large tree limbs, and producing some damage to residential housing. The tornado then traveled across Newburgh Rd into Levan Rd near the 5-mile intersection, close to the intersection of Ellen Dr. and 5-mile, where mainly tree damage was found. The tornado continued to travel northeast into Farmington and 6-mile, uprooting trees around this location. The tornado continued through Rotary Park where large trees and tree limbs were sheared off, and then moved into Beverly Park, where the damage was mainly sporadic downed tree limbs. The tornado lifted just southwest of 7 mile and Middlebelt Rd. Maximum wind speeds with this tornado were estimated to be up to 95 mph.

Thunderstorm Wind, Oakland

When
June 5, 2:39 PM EST
Where
Oakland County, 1.53 mi E of Farmington
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.470, -83.340

A gas station awning collapsed from the wind.

Thunderstorm Wind, Oakland

When
June 5, 2:53 PM EST
Where
Oakland County, 0.69 mi S of Berkley
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -83.170

A 10 inch diameter tree limb was blown down.

Thunderstorm Wind, Oakland

When
June 5, 2:53 PM EST
Where
Oakland County, 0.51 mi W of Berkley
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.500, -83.180

A 5 inch diameter tree limb was reported down.

Thunderstorm Wind, Macomb

When
June 5, 3:00 PM EST
Where
Macomb County, 1.38 mi N of Center Line
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.490, -83.030

A one foot diameter tree was reported down.

Thunderstorm Wind, Macomb

When
June 5, 3:27 PM EST
Where
Macomb County, 0.69 mi S of Richmond
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.810, -82.750

An 8 inch diameter tree limb was reported down.

Thunderstorm Wind, Sanilac

When
June 5, 3:33 PM EST
Where
Sanilac County, 1.22 mi NW of Port Sanilac
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.440, -82.570

Multiple reports of trees down across Carsonville.

Thunderstorm Wind, St. Clair

When
June 5, 3:47 PM EST
Where
St. Clair County, 2.13 mi SSW of Marysville
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.870, -82.490

Multiple trees and power lines reported down across St. Clair county.

Thunderstorm Wind, St. Clair

When
June 5, 4:00 PM EST
Where
St. Clair County, 1 mi S of Port Huron
Measured
58 kt (67 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.965, -82.420

Numerous roads were closed due to downed trees and powerlines over southern Port Huron.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Wayne2024-06-052MalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyThe tornado archive for Michigan, 2024Warnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186589, 1186598, 1186590, 1186591, 1186592, 1186593, 1186594, 1186595, 1186596, 1187092.